Alert archive / Minnesota / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 18, 2020, 4:36 PM CDT for Watonwan County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2020, 4:36 PM CDT (21:36 UTC)
- Expired
- Jun 18, 2020, 5:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Twin Cities, MN
County Watonwan County, MN
The radar
The Minneapolis radar (KMPX), 142 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 319 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
473 WWUS83 KMPX 182136 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 436 PM CDT Thu Jun 18 2020 MNZ082-083-091-182215- Blue Earth-Watonwan-Martin- 436 PM CDT Thu Jun 18 2020 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MARTIN... SOUTHWESTERN BLUE EARTH AND WATONWAN COUNTIES... At 436 PM CDT, strong thunderstorms were clustered near Trimont, or 19 miles east of Windom, moving northeast at 35 mph. Wind gusts up to 50 mph and pea size hail are possible with this storm. Locations impacted include... St. James, Madelia, Sherburn, Truman, Trimont, Welcome, Butterfield, Lewisville, South Branch, Northrop, Ormsby and Darfur. This includes Interstate 90 between mile markers 82 and 96. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4359 9485 4411 9486 4411 9441 4377 9428 TIME...MOT...LOC 2136Z 241DEG 30KT 4386 9473 $$ LS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 18, 2:57 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 18, 2:57 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 257 PM CDT Thu Jun 18 2020 .SHORT TERM...(This evening through Friday night) Issued at 257 PM CDT Thu Jun 18 2020 Finally seeing some scouring of the cloud cover in south central/southwest MN and northwest IA, which should contribute to further atmospheric destabilization during the late afternoon. MLCAPES have increased to around 1500 J/KG along the Iowa border of south central MN, where CIN looks to have eroded. So in addition for the potential for storms currently over far southwest MN to strengthen as they encounter higher instability, additional, strong to severe storms may form in a linear fashion farther to the east over south central MN. Damaging winds still look to be the primary threat, although hail can't entirely be ruled out given borderline mid-level lapse rates. Rainfall-wise, we have seen some decent amounts already today over west central MN, where 1.5-2.5 inch amounts have been reported. Expect the heavier rainfall with this next round of thunderstorms to shift fairly quickly east, and given the dry/drought conditions over west central MN into central MN, flooding issues are very unlikely. Farther east, any water issues would be confined to typical urban/poor drainage spots, where getting a quick 1-2 inches causes problems (ponding). The severe threat should wane late this evening, but showers and thunderstorms will persist into the overnight hours in east/south central MN and west central WI. On Friday, showers linger over west central WI, but dry conditions should be found elsewhere. High temperatures will return back to cooler than normal values, with mid 70s to lower 80s. While winds will be out of the north in the wake of the front, speeds will be rather light (under 10 knots). The baroclinic zone stalls just southeast of the area through Friday night, while mid-level shortwave energy lifts northeast from the Central Plains. This will bring continued shower and thunderstorm chances into Saturday for south/east central MN into west central WI. .LONG TERM...(Saturday through Thursday) Issued at 257 PM CDT Thu Jun 18 2020 An active pattern will bring occasional showers and thunderstorms throughout the long term forecast period as we remain under the influence of mid-level shortwave energy. Over the weekend, weak waves in the base of the low over Manitoba stream overhead, and then as the low spins across Ontario and the Great Lakes next week more impulses on the western periphery pass across the area in the ensuant northwest flow. Given the lack of attendant surface features and the transient nature of the rainfall, severe weather and/or flooding concerns are low throughout the week. Also, given this type of pattern, near to below normal temperatures are likely, with highs in the mid 70s to lower 80s for the most part. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1201 PM CDT Thu Jun 18 2020 We expect a continued waning trend of the lingering showers early this afternoon, and then re-development of thunderstorms, possibly strong, is expected between 21Z and 00Z over central southern MN, spreading east into WI through the evening. MVFR conditions are expected with the thunderstorms, along with the potential for strong wind gusts at sites (particularly for KMKT/KMSP/KRNH). Scattered showers and MVFR ceilings look to linger overnight in the wake of the thunderstorms, mainly from east/south central MN into west central WI. MVFR clouds will likely persist over WI on Friday morning, but mostly clear skies are expected elsewhere. South-southwest winds shift to north- northwest with the passage of the cold front. Speeds on Friday look to be around or below 10 knots. KMSP...The window for potentially strong thunderstorms still looks to be between 22Z and 02Z, with weaker storms and showers lingering after that until 07Z. Strong wind gusts are the primary threat with the late afternoon and early evening storms. MVFR ceilings (around 3KFT) look to linger overnight in the wake of the showers and thunderstorms. /OUTLOOK FOR KMSP/ Sat...VFR. Chc -TSRA/MVFR. Wind NE 5 kts. Sun...VFR. Chc -TSRA/MVFR. Wind W 5-10 kts. Mon...VFR. Chc -TSRA/MVFR. Wind WNW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...LS LONG TERM...LS AVIATION...LS
Hazardous weather outlook, Jun 18, 12:12 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1212 PM CDT Thu Jun 18 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 191715- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1212 PM CDT Thu Jun 18 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected this afternoon into tonight. There is a risk of severe storms, especially over central and southern Minnesota. The main hazard is damaging winds. In addition, a few storms may produce heavy rain which could produce isolated flooding, mainly in poor drainage or low lying areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated to scattered thunderstorms are possible Friday night through the middle of next week. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, Jun 18, 1:46 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
146 PM CDT THU JUN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 4 NNE CLARA CITY 45.00N 95.33W
06/18/2020 M2.15 INCH CHIPPEWA MN COCORAHS
COCORAHS STATION MN-CP-8 RAYMOND 4.7 WSW.
&&
TDHSpecial weather statement, Jun 18, 3:29 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
329 PM CDT Thu Jun 18 2020
MNZ065-182100-
Renville-
329 PM CDT Thu Jun 18 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN RENVILLE COUNTY...
At 328 PM CDT, a strong thunderstorm was located near Bird Island, or
13 miles northeast of Redwood Falls, moving northeast at 45 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Olivia, Hector, Bird Island, Buffalo Lake, Morton, Danube, Lakeside
and Bechyn.
This includes the following highways...
U.S. Highway 212 between mile markers 70 and 101.
U.S. Highway 71 between mile markers 82 and 106.
LAT...LON 4489 9450 4471 9450 4471 9463 4465 9463
4454 9500 4489 9519
TIME...MOT...LOC 2028Z 244DEG 37KT 4470 9494
DyeSpecial weather statement, Jun 18, 3:56 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
356 PM CDT Thu Jun 18 2020
MNZ073-074-182130-
Brown-Redwood-
356 PM CDT Thu Jun 18 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL REDWOOD AND BROWN
COUNTIES...
At 355 PM CDT, a strong thunderstorm was located near Sleepy Eye, or
17 miles west of New Ulm, moving northeast at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
New Ulm, Sleepy Eye, Springfield, Morgan, Comfrey, Evan, Cobden,
Essig, New Ulm Airport and Searles.
This includes U.S. Highway 14 between mile markers 76 and 103.
LAT...LON 4446 9497 4445 9474 4443 9469 4439 9467
4440 9464 4435 9449 4427 9442 4426 9437
4418 9437 4411 9494 4411 9498
TIME...MOT...LOC 2055Z 244DEG 21KT 4433 9481
DyeSpecial weather statement, Jun 18, 4:02 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
402 PM CDT Thu Jun 18 2020
MNZ058-065>067-182130-
McLeod-Sibley-Renville-Meeker-
402 PM CDT Thu Jun 18 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MEEKER...NORTHWESTERN
SIBLEY...MCLEOD AND NORTHEASTERN RENVILLE COUNTIES...
At 401 PM CDT, a strong thunderstorm was located near Hutchinson,
moving northeast at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hutchinson, Glencoe, Dassel, Hector, Silver Lake, Brownton, Buffalo
Lake, Stewart, Cosmos, Greenleaf, Sumter and Lakeside.
This includes the following highways...
U.S. Highway 12 between mile markers 109 and 114.
U.S. Highway 212 between mile markers 92 and 114.
LAT...LON 4460 9466 4490 9477 4491 9476 4515 9427
4513 9426 4499 9426 4498 9414 4482 9402
TIME...MOT...LOC 2101Z 239DEG 21KT 4490 9446
DyeSpecial weather statement, Jun 18, 4:35 PM CDT, 1 minute before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 435 PM CDT Thu Jun 18 2020 MNZ058-059-066-068-182200- McLeod-Carver-Meeker-Wright- 435 PM CDT Thu Jun 18 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WRIGHT... SOUTHEASTERN MEEKER...NORTHERN MCLEOD AND NORTHWESTERN CARVER COUNTIES... At 435 PM CDT, a strong thunderstorm was located near Dassel, or 9 miles northeast of Hutchinson, moving northeast at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Montrose, Cokato, Winsted, Maple Lake, Howard Lake, Dassel, Waverly, Rassat and Smith Lake. This includes U.S. Highway 12 between mile markers 109 and 131. LAT...LON 4491 9443 4506 9444 4527 9404 4493 9385 TIME...MOT...LOC 2135Z 246DEG 24KT 4502 9429 TDH
Special weather statement, Jun 18, 4:36 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 436 PM CDT Thu Jun 18 2020 MNZ082-083-091-182215- Blue Earth-Watonwan-Martin- 436 PM CDT Thu Jun 18 2020 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MARTIN... SOUTHWESTERN BLUE EARTH AND WATONWAN COUNTIES... At 436 PM CDT, strong thunderstorms were clustered near Trimont, or 19 miles east of Windom, moving northeast at 35 mph. Wind gusts up to 50 mph and pea size hail are possible with this storm. Locations impacted include... St. James, Madelia, Sherburn, Truman, Trimont, Welcome, Butterfield, Lewisville, South Branch, Northrop, Ormsby and Darfur. This includes Interstate 90 between mile markers 82 and 96. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4359 9485 4411 9486 4411 9441 4377 9428 TIME...MOT...LOC 2136Z 241DEG 30KT 4386 9473 LS
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 4:31 AM CDT | Special Weather Statement | MPX | Chippewa, Pope, Swift | 59 min |
| Jun 18, 5:31 AM CDT | Special Weather Statement | MPX | Kandiyohi, Pope, Renville | 59 min |
| Jun 18, 6:32 AM CDT | Special Weather Statement | MPX | Kandiyohi, Stearns | 58 min |
| Jun 18, 3:29 PM CDT | Special Weather Statement | MPX | Renville | 31 min |
| Jun 18, 3:56 PM CDT | Special Weather Statement | MPX | Brown | 34 min |
| Jun 18, 4:02 PM CDT | Special Weather Statement | MPX | McLeod | 28 min |
| Jun 18, 4:07 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet, Renville, Sibley | 38 min |
| Jun 18, 4:30 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Nicollet, Sibley | 45 min |
| Jun 18, 4:35 PM CDT | Special Weather Statement | MPX | Wright | 25 min |
| Jun 18, 4:36 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet, Sibley | 39 min |
| Jun 18, 4:58 PM CDT | Special Weather Statement | MPX | Wright | 32 min |
| Jun 18, 5:12 PM CDT | Special Weather Statement | MPX | Watonwan | 33 min |
| Jun 18, 5:15 PM CDT | Special Weather Statement | MPX | Carver, Nicollet, Sibley | 45 min |
| Jun 18, 5:16 PM CDT | Special Weather Statement | MPX | Martin | 59 min |
| Jun 18, 5:32 PM CDT | Special Weather Statement | MPX | Anoka | 43 min |
| Jun 18, 5:45 PM CDT | Special Weather Statement | MPX | Blue Earth | 60 min |
| Jun 18, 5:58 PM CDT | Special Weather Statement | MPX | Faribault | 62 min |
| Jun 18, 6:04 PM CDT | Special Weather Statement | MPX | Dakota | 41 min |
| Jun 18, 6:28 PM CDT | Special Weather Statement | MPX | Dakota, Hennepin, Ramsey, Washington | 47 min |
| Jun 18, 6:52 PM CDT | Special Weather Statement | MPX | Freeborn, Steele, Waseca | 23 min |
Nearby
Special Weather Statements in Minnesota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.